Safety of Acetaminophen
Recently, the FDA Advisory Committee met to discuss the safety issues related to over-the-counter analgesics, including the potential hepatotoxicity related to the misuse of acetaminophen. As a result of this meeting, the Advisory Committee recommended adoption of a label that more clearly outlines the possible effects of an overdose and points out the presence of acetaminophen in products such as cough and cold medications.
Acetaminophen-associated liver toxicity is most often caused by overdose due to the inadvertent use of multiple acetaminophen-containing products at the same time and the misinformed belief that larger doses will lead to faster relief. The FDA stressed that unintentional overdoses and liver toxicity are rare events given the number of users of acetaminophen, and continue to believe that acetaminophen is a safe and effective OTC analgesic. However, they strongly recommended product labeling that would underscore the presence of acetaminophen and the possible side effects of of misuse.